Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

How are brain aneurysms treated ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
i wrote to u twice and have another question. i have been suffering from headaches for some time. and with my anxiety i think it aneurism this fear paralising me. ususally the pain is dull and starts in the back and i feel like my head is really heavy and tight. i pop ibuprophen every day and i heard it can be from that too. my doc said it liiks like tension headaches. i did so many testing to every part of my body but not the head my doic is not worried. but i am
Posted Tue, 17 Apr 2012 in Brain and Spine
Answered by Dr. Deepak Anvekar 52 minutes later

Let me explain you a few things about brain Aneurysms.

The chances of you having aneurysm would be high in case you have risk factors like - preexisting conditions such as high blood pressure and atherosclerosis (the buildup of fatty deposits in the arteries), or head trauma.

Here are a few symptoms that a unruptured aneurysm can present with:-

Peripheral vision deficits
Thinking or processing problems
Speech complications
Perceptual problems
Sudden changes in behavior
Loss of balance and coordination
Decreased concentration
Short-term memory difficulty

Once a aneurysm ruptures it presents with the following symptoms:-

Headache :- located in the center of the head, described as the "worst headache in their life"
Nausea and vomiting
Stiff neck or neck pain
Blurred vision or double vision
Pain above and behind the eye, Dilated pupils
Sensitivity to light
Loss of sensation

From the history given , it does seem that your characteristic described pain does seem to be due to other causes other than a aneurysm.

A tension headache is generally a diffuse, mild to moderate pain that's often described as feeling like a tight band around your head. It may feel as if muscle contractions are responsible for your head pain, which is why this type of headache is generally referred to as a tension-type headache.

Managing a tension headache is often a balance between fostering healthy habits, finding effective nondrug treatments and using medications appropriately.

Pain described by you could also be due to analgesic abuse. Persistant use of the medications like ibuprofen can result in constant headache. But this is a benign issue and will resolve sooner if the drug use is stopped.

I hope this helps.

In case any more doubts, I am available for the follow ups.


Dr Anvekar.
Above answer was peer-reviewed by
Follow-up: How are brain aneurysms treated ? 1 hour later
i do not have high blood pressure , dont know about atheroslerosis muy las cholesterol levels were abput a year ago 204 total ldl 131, hdl 58 try 105. no head trauma, no family history of aneurism.but if i have a headche and wont take pain madicine how it will go away
Answered by Dr. Deepak Anvekar 4 hours later

Thanks for the follow up.

From the additional history given, it seems that you do not have any risk factors for aneurysms of the brain.

Your cholesterol levels are very good for your age. Hence the likelihood of atherosclerosis is less likely.

With regard to treatment of your headache, the best approach would be to consult with your doctor for a proper examination. The diagnosis of the cause of the pain has to be differentiated to whether it is due to tension headache or medication-overuse headache.

It is ok to use the pain medications , once in a while to relieve your pain. BUT it becomes a problem if you ingest the medication in anticipation of the pain.

If your doctor determines it to be due to medication overuse headache, then it is best to plan a day to stop them altogether rather than try to cut down gradually.

You must stop the painkillers completely for a while to cure the problem. Do not take an alternative painkiller unless advised by your doctor.

When you stop the painkillers , the headaches might get worse for a while. This can cause you feel sick, develop anxiety or sleep badly for a few days. These are called withdrawal symptoms. You will have to tolerate the headaches for a while, and other withdrawal symptoms if they develop.

Your headaches should then gradually go back to a normal pattern. This often takes 7-10 days. (occasionally up to a few weeks).

For severe intolerable pain, you can take 1 or 2 doses of a differnent pain killer, with due consultation with your treating doctor.

I hope this helps to clear your doubts.


Dr Anvekar.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor